Chaparral has been identified as an unsafe herb.
– Am J Health Syst Pharm 1999 Jan 15;56(2):125-38; quiz 139-41 — Unsafe and potentially safe herbal therapies. — Klepser TB, Klepser ME.
Severe liver injury, including acute and chronic abnormalities and even cirrhotic transformation and liver failure, has been described after the ingestion of a wide range of herbal products and other botanical ingredients, such as mushrooms. It is concluded that in certain situations herbal products may be just as harmful as conventional drugs.
– Public Health Nutr 2000 Jun;3(2):113-24 — Hepatotoxicity of botanicals. — Stickel F, Egerer G, Seitz HK.
Data indicates that the use of chaparral may be associated with acute to chronic irreversible liver damage with fulminant hepatic failure, and they underscore the potential for certain dietary supplement ingredients to cause toxic effects on the liver.
– Arch Intern Med 1997 Apr 28;157(8):913-9 — Chaparral-associated hepatotoxicity. — Sheikh NM, Philen RM, Love LA.
A 33-year-old woman developed subacute hepatic necrosis after several months of ingestion of Chaparral Leaf, an herbal product. Symptoms first appeared 3 months after she began taking the tablets.
– J Clin Gastroenterol 1990 Apr;12(2):203-6 — Herbal hepatitis: subacute hepatic necrosis secondary to chaparral leaf. — Katz M, Saibil F.
A report of two cases of acute hepatitis after the ingestion of herbal preparations. One of the mixtures included chaparral and bee pollen; the other was pure bee pollen. Chaparral has been reported to have similar effects in other patients, but we found no reports of acute hepatitis from bee pollen.
– South Med J 1999 Nov;92(11):1095-7 — Acute hepatitis after ingestion of herbs. — Shad JA, Chinn CG, Brann OS.
Linked to cholestastic liver injury.
– Semin Gastrointest Dis 2001 Apr;12(2):113-24 — Drug-induced cholestasis. — Chitturi S, Farrell GC.